Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 157, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2008, 6:02 AM CDT for 4 counties in Minnesota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2008, 6:02 AM CDT (11:02 UTC)
- Expired
- Jul 20, 2008, 7:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Becker County, MN, Clay County, MN, Mahnomen County, MN, Norman County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 114 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 6:10 AM CDT | HAIL 1.75 | 2 N Flom, MN | EXTENSIVE CROP DAMAGE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 11.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 201102 SVRFGF MNC005-027-087-107-201200- /O.NEW.KFGF.SV.W.0157.080720T1102Z-080720T1200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 602 AM CDT SUN JUL 20 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BECKER COUNTY IN NORTHWEST MINNESOTA... EXTREME NORTHEASTERN CLAY COUNTY IN NORTHWEST MINNESOTA... SOUTHERN MAHNOMEN COUNTY IN NORTHWEST MINNESOTA... SOUTHEASTERN NORMAN COUNTY IN NORTHWEST MINNESOTA... * UNTIL 700 AM CDT * AT 557 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES WEST OF TWIN VALLEY...OR 35 MILES NORTHEAST OF FARGO...MOVING TO THE EAST AT 38 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FAITH AT 610 AM CDT... FLOM AT 615 AM CDT... WAUBUN AT 625 AM CDT... OGEMA AT 630 AM CDT... IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. LAT...LON 4722 9555 4699 9558 4718 9644 4735 9637 TIME...MOT...LOC 1102Z 286DEG 33KT 4724 9626 $$ HOPPES
2 follow-up statements
000 WWUS53 KFGF 201114 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 614 AM CDT SUN JUL 20 2008 MNC005-027-087-107-201200- /O.CON.KFGF.SV.W.0157.000000T0000Z-080720T1200Z/ NORMAN MN-MAHNOMEN MN-CLAY MN-BECKER MN- 614 AM CDT SUN JUL 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR NORTHWESTERN BECKER...EXTREME NORTHEASTERN CLAY...SOUTHERN MAHNOMEN AND SOUTHEASTERN NORMAN COUNTIES... AT 610 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES NORTH OF FLOM...OR 31 MILES NORTHWEST OF DETROIT LAKES...MOVING TO THE EAST AT 38 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAUBUN BY 625 AM CDT... OGEMA BY 630 AM CDT... WHITE EARTH BY 635 AM CDT... TULABY LAKE BY 650 AM CDT... DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. LAT...LON 4722 9555 4699 9558 4718 9644 4735 9637 TIME...MOT...LOC 1114Z 286DEG 33KT 4721 9608 $$ HOPPES
000 WWUS53 KFGF 201143 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 643 AM CDT SUN JUL 20 2008 MNC027-107-201153- /O.CAN.KFGF.SV.W.0157.000000T0000Z-080720T1200Z/ NORMAN MN-CLAY MN- 643 AM CDT SUN JUL 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN CLAY AND SOUTHEASTERN NORMAN COUNTIES IS CANCELLED... AT 643 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA IN SOUTHEASTERN NORMAN AND EXTREME NORTHEASTERN CLAY COUNTIES. SO THE WARNING HAS BEEN CANCELLED. LAT...LON 4699 9558 4710 9608 4729 9601 4722 9556 TIME...MOT...LOC 1143Z 289DEG 32KT 4712 9575 $$ MNC005-087-201200- /O.CON.KFGF.SV.W.0157.000000T0000Z-080720T1200Z/ MAHNOMEN MN-BECKER MN- 643 AM CDT SUN JUL 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR NORTH CENTRAL BECKER AND SOUTHERN MAHNOMEN COUNTIES... AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES NORTHEAST OF WHITE EARTH...OR 22 MILES NORTH OF DETROIT LAKES... MOVING TO THE EAST AT 37 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TULABY LAKE BY 655 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4699 9558 4710 9608 4729 9601 4722 9556 TIME...MOT...LOC 1143Z 289DEG 32KT 4712 9575 $$ HOPPES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:30 AM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 20, 4:30 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 430 AM CDT SUN JUL 20 2008 .DISCUSSION...TODAY THROUGH TUESDAY NIGHT RELATIVELY ZONAL FLOW ALONG THE NORTHERN US AMPLIFIES A BIT THROUGH THE PERIOD. UPPER LOW OVER SK WILL MOVE INTO SOUTHEAST CANADA MON AND TUE. UPPER RIDGE OVER THE PACIFIC NORTHWEST WILL AMPLIFY AND MOVE OVER THE FORECAST AREA BY 12Z WED. WATER VAPOR LOOP SHOWS UPPER LEVEL LOW WAS OVER SOUTHERN SK AND WAS MOVING SLOWLY SOUTHEAST. ALSO SOME RIDGE BUILDING WAS OCCURRING OVER ID...WA AND WESTERN MT. MODELS STILL FORECASTING UPPER RIDGE OVER WY AND UPPER LOW OVER SK TO MOVE IN TANDEM INTO THE NORTHERN AND CENTRAL PLAINS TODAY. SHOULD KEEP THUNDERSTORMS ACROSS THE NORTHERN PLAINS WHILE AREAS SOUTH SHOULD BE CAPPED. NORTHWEST TO SOUTHEAST UPPER LEVEL JET WILL PUNCH INTO SOUTHEAST ND THIS MORNING AND INTO NORTHWEST WI BY 18Z SUN. LOW LEVEL THETA-E RIDGE OVER EASTERN ND WILL MOVE INTO FAR EASTERN ZONES BY 18Z AND INTO WI AND SOUTHERN MN BY 00Z MON. RADAR SHOWING WIDELY SCATTERED THUNDERSTORMS OVER SOUTHWEST GRAND FORKS AND SOUTHERN NELSON COUNTIES. ALSO ISOLATED THUNDER OVER NORTHERN RAMSEY COUNTY. ELSEWHERE SHOWERS WERE LOCATED OVER ROSEAU AND LAKE OF THE WOODS COUNTIES AND SOUTH OF FAR. PRECIPITATION WAS MOVING EAST ABOUT 35 KNOTS. PRECIPITATION WILL SHIFT INTO MN LATER THIS MORNING AND AFTERNOON. MON AND TUE SHOULD BE QUIET WITH TEMPERATURES RISING WITH UPPER LEVEL RIDGE MOVING INTO THE AREA. EXTENDED...WEDNESDAY AND THURSDAY OPERATIONAL GFS IS IN REASONABLE AGREEMENT WITH THE GFS ENSEMBLE ON WED HOWEVER BECOME NEARLY OUT OF PHASE ON THU. NEXT CHANCE FOR STORMS IS EXPECTED WED. && .AVIATION... CIGS WERE GENERALLY 4 TO 5 THOUSAND FT ACROSS THE FORECAST AREA. MAY FALL TO MVFR CATEGORY IN TSRA. COULD HAVE MVFR TO IFR CONDITIONS DEVELOP LATER TONIGHT WITH WRAP AROUND FROM UPPER LOW. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES
Hazardous weather outlook, Jul 19, 7:01 AM CDT, 23 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT SAT JUL 19 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 701 AM CDT SAT JUL 19 2008 SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY OVER NORTHWEST MINNESOTA OR ROUGHLY EAST OF LINE FROM PARKERS PRAIRIE TO ADA TO HALLOCK MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL BE MOSTLY LIKE FROM MID AFTERNOON THROUGH MID EVENING SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:02 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Wadena | 58 min |
| Jul 20, 7:38 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail, Wadena | 38 min |
| Jul 20, 7:46 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 29 min |
| Jul 20, 12:56 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 49 min |
| Jul 20, 2:48 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.